Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Charleston, WV

May 25, 2004Boyd County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 7:13 PM EDT for Boyd County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 7:13 PM EDT (23:13 UTC)
Expired
May 25, 2004, 7:45 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Boyd County, KY

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS51 KRLX 252313
SVRRLX
KYC019-252345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN KENTUCKY...

* UNTIL 745 PM EDT...

* AT 709 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHWEST OF RUSH...OR ABOUT 7 MILES EAST OF
  GRAYSON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CANNONSBURG...
  CATLETTSBURG AND PRINCESS.

--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3841 8279 3825 8278 3828 8260 3842 8260

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:05 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 25, 4:05 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT TUE MAY 25 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

405 PM EDT TUE MAY 25 2004

THROUGH THURSDAY NIGHT...

ONGOING COMPLICATED WEATHER PATTERN.  ANALYSIS THIS MORNING SHOWED
FRONT RIGHT THROUGH AREA WITH LOW OVER NORTHERN OHIO...FRONT THEN
EXTENDED SOUTHWEST TO ANOTHER LOW OVER OKLAHOMA.   AND THE TRAIN
ROLLS ON...  AREA IN SLIGHT RISK ALL THREE DAYS ONCE AGAIN.

SEVERE ROLLING ACROSS EASTERN COUNTIES AT THIS TIME SUPPORTED BY
SHORT ASSOCIATED WITH OHIO LOW.  LOOKS LIKE STUFF BEGAN ALONG
OUTFLOW FROM NOCTURNAL ACTIVITY.  YET ANOTHER SHORT IS FORECAST TO
MOVE THROUGH FIRST HALF OF OVERNIGHT THEN FRONT LAYS ACROSS CENTRAL
PORTION OF AREA WEST TO EAST BY WEDNESDAY MORNING.  MORE WEAK SHORT
WAVES RIDING ALONG FRONT WEDNESDAY THROUGH WEDNESDAY NIGHT INTO
THURSDAY.

INSTABILITY CONTINUES BUT BECOMES LESS IMPRESSIVE WITH TIME PROBABLY
DUE TO REPEATED RAIN AND OVERWORKED ATMOSPHERE.  NONETHELESS EXPECT
APPRECIABLE RAINFALL FOR MUCH OF THE AREA OVER NEXT 48 HOURS OR SO.
WILL HAVE TO WATCH FOR TRAINING OR SET UP OVER SAME AREAS DURING
THIS TIME FRAME.

NOT SURE HOW MUCH RAINFALL SHORT WAVE TONIGHT CAN GENERATE IN WAKE
OF CURRENT ACTIVITY.  NEXT ROUND OF ACTIVITY WILL DEVELOP DURING
WEDNESDAY AND IT MAY TAKE GOOD PORTION OF DAY FOR SIGNIFICANT RAIN
TO GET GOING.  MORE OR LESS 20-30 KTS OF FEED AT H85 WITH
CONVERGENCE LESS THAN IMPRESSIVE IN SOME CASES.  MAIN CONCERN IS
REPEATED THUNDERSTORM COMPLEXES IN THE INSTABILITY OVER THE SAME
AREAS.

WITH EVENT EXPECTED TO LAST THROUGH WEDNESDAY NIGHT AND EVEN INTO
THURSDAY...CONSIDERED FFA BUT FEEL WE COULD HOLD OFF UNTIL MID SHORT
OR EVEN DAY SHIFT WEDNESDAY TO TRY TO GET BETTER HANDLE ON WHERE
EXCESSIVE RAINFALL IS MOST LIKELY.  ANTECEDENT CONDITIONS ALSO RAISE
CONCERN WITH RECENT RAINFALL AND LEVELS ON SOME OF OUR RIVERS.

INCREASED POPS ESPECIALLY LATER WEDNESDAY NIGHT INTO THURSDAY WITH
THE ACTIVITY ALONG FRONTAL ZONE.  PE TO POP FROM MESO ETA WORKED OUT
FAIRLY WELL LATER TONIGHT INTO WEDNESDAY.

DID NOT SEE THE NEED FOR MAJOR DEVIATIONS FROM THE GUIDANCE NUMBERS
AT THIS TIME.

FRIDAY THROUGH TUESDAY...

GENERALLY WEST TO EAST FLOW ACROSS THE REGION INITIALLY WITH A FRONT
IN THE VICINITY.  EXPECT SATURDAY THAT THE FRONT WILL DRIFT FAR
ENOUGH SOUTH TO GIVE A GOOD DAY THEN.  HOWEVER...WITH NEXT WAVE
APPROACHING FROM THE WEST PUSHING THE FRONT NORTH BACK THROUGH THE
REGION PRECIPITATION SHOULD BE AROUND AGAIN BY SUNDAY.  TROUGH
SHOULD BE STRONG ENOUGH TO THE WEST TO DELAY ARRIVAL OF COLD FRONT
UNTIL LATER TUESDAY.  AS A RESULT HAVE GONE WITH WARMER TEMPERATURES
THEN GUIDANCE FOR MONDAY AND TUESDAY.

&&

.PREVIOUS DISCUSSION...

157 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REFLECT WW285.  THUNDERSTORMS QUICKLY FIRING UP
WESTERN EDGE OF WATCH BOX.  IN ADDITION TO HEADLINE...WILL BEEF UP
THUNDERSTORM WORDING.

TRM

&&

.AVIATION...

157 PM EDT TUE MAY 25 2004

251800 TO 261800

COMPLICATED WEATHER PATTERN CONTINUES.  THUNDERSTORMS FORMING JUST
WEST OF OHIO RIVER ALONG OUTFLOW BOUNDARY LEFT OVER FROM
THUNDERSTORM COMPLEX LAST NIGHT.  THESE WILL BE SUPPORTED BY
INSTABILITY AND SHORT WAVE APPROACHING FROM THE WEST.

SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ALL SITES EXCEPT BKW AND
BEEFED UP THUNDERSTORM CODING THIS ISSUANCE.  AREAS THAT GET
APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS WILL LIKELY
SEE IFR IN SOME LOW CLOUDS AND FOG.  ADDITIONAL CONVECTION OVERNIGHT
ALSO NOT OUT OF THE QUESTION.

ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL
WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY
MORNING.  CODED THIS UP FOR SOUTHERN SITES.  BASICALLY WILL HAVE
SOUTHWEST FLOW THROUGH THE PERIOD...A BIT GUSTY THIS AFTERNOON
OUTSIDE OF THUNDERSTORMS.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 25, 5:33 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 25, 3:31 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             HAMLIN                  38.28N 82.10W
05/25/2004  0.75 INCH        LINCOLN            WV   PUBLIC

&&

PG
Local storm report, May 25, 3:36 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WEST HAMLIN             38.28N 82.20W
05/25/2004  1.00 INCH        LINCOLN            WV   PUBLIC

&&

PG
Local storm report, May 25, 3:37 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             CHARLESTON              38.35N 81.63W
05/25/2004  0.50 INCH        KANAWHA            WV   PUBLIC

&&

PG
Special weather statement, May 25, 3:55 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-014-017-252048-
ATHENS OH-BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-
JACKSON WV-JACKSON OH-LAWRENCE OH-LAWRENCE KY-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...ELIZABETH...
GALLIPOLIS...GRAYSON...GREENUP...HUNTINGTON...IRONTON...JACKSON...
LOUISA...MARIETTA...MCARTHUR...NEW LEXINGTON...PARKERSBURG...
POINT PLEASANT...POMEROY...RIPLEY...WAYNE AND WINFIELD
355 PM EDT TUE MAY 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE NATIONAL WEATHER SERVICE HAS CLEARED SEVERE THUNDERSTORM WATCH
NUMBER 285 IN OHIO...WEST VIRGINIA AND KENTUCKY FOR THE COUNTIES
INCLUDING AND TO THE WEST OF WAYNE...CABELL...PUTNAM...JACKSON...WIRT
WOOD AND PLEASANTS.  THE LINE OF STRONG THUNDERSTORMS HAS MOVED TO
THE EAST OF THE AREA.
Local storm report, May 25, 4:43 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             DANVILLE
05/25/2004  0.75 INCH        BOYLE              WV PUBLIC

0423 PM     HAIL             MULLENS                 37.58N 81.39W
05/25/2004  0.50 INCH        WYOMING            WV   PUBLIC

&&

JFD
Local storm report, May 25, 4:59 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MULLENS                 37.58N 81.39W
05/25/2004  1.00 INCH        WYOMING            WV   LAW ENFORCEMENT

0435 PM     HAIL             1 E ANSTED              38.14N 81.08W
05/25/2004  0.75 INCH        FAYETTE            WV   PUBLIC

&&

JFD

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.